Thunderstorm Wind, Sumner
- When
- November 24, 5:48 PM CST to 5:49 PM CST
- Where
- Sumner County, 0.55 mi E of Milton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.430, -97.770
Power lines were downed due to high winds.
A round of severe thunderstorms moved west to east across south central and southeast Kansas in the evening hours of November 24th. There were reports of 60 mph winds in multiple locations as well as quarter to ping pong ball sized hail in few spots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A round of severe thunderstorms moved west to east across south central and southeast Kansas in the evening hours of November 24th. There were reports of 60 mph winds in multiple locations as well as quarter to ping pong ball sized hail in few spots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 24, 2:52 PM CST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 252 PM CST Tue Nov 24 2020 .MESOSCALE DISCUSSION... Issued at 247 PM CST Tue Nov 24 2020 Attention shifts to the afternoon/evening hours, as a strong dynamic shortwave currently over nrn NM, moves east-northeast and becomes negatively tilted as it moves across KS. A sharp dryline is expected to develop just to the SW of the forecast area, and rapidly race east across OK and possibly the southern row of counties in KS. Latest hi-res model projections suggest convection will develop along this dryline to the SW of Harper and Sumner Co's by around 22- 23z and race east-northeast for the early evening hours. Short range models suggest that steep lapse rates and a decent directional shear profile will be available for strong to severe storms, for areas along and south of highway 54 from Wichita south to Winfield and Arkansas City. Latest RAP model suggests ML CAPE values of 1000-1250 J/KG will push north into southern KS by around 00z, just ahead of the dryline. So think that a few severe storms may move into southern KS, mainly near the KS/OK border, and possibly as far north as Wichita, as the dryline swings into KS. There is some concern about a few low topped supercells developing over northern OK, racing NE and possibly moving into the Sumner/Cowley Co;s early this evening, that may pose a weak tornado threat. Bufkit soundings give pause to hitting the tornado threat harder, as they show a veer/back/veer wind profile, which would suggest more of a thin broken line of convection for southern KS. So think hail of dime to to half dollar size, damaging winds to 55 mph appear to be the main concern, but there is a non-zero weak tornado chance for areas along the KS/OK border. The convective line will race east across southern KS for the evening hours, mainly moving out of SE KS by around midnight. Ketcham && .SHORT TERM...(This evening through Friday night) Issued at 247 PM CST Tue Nov 24 2020 Highlights: 1) Thunderstorms this evening - strong to severe possible 2) Rain/snow mix or snow possible in north and south central KS tonight 3) Temperatures in low 50s Wednesday 4) Thanksgiving forecast: Temps-low 50s to near 60. No precipitation Challenge: Timing of cold and dry air arrival tonight Changes: 1) Modified precipitation chances through evening into Wednesday 2) Decreased snowfall amounts A trough has moved into the Plains with the cold front stretching from southeast Nebraska to north central and southwest Kansas into the Texas Panhandle. This system maintains its eastward track. Convection has started along and ahead of the front. Please see the Mesoscale Discussion above for the latest on the strong to severe thunderstorm potential this evening. As cold air is ushered behind the front, this is expected to result in a mix of rain/snow changing to snow across north central and western Kansas tonight into early Wednesday. Model soundings indicate a few hour window for snowfall potential in north central Kansas late this evening and tonight before drying out in the mid and low levels. The rate of snowfall could result in accumulations primarily on grassy surfaces as road surfaces will be likely too warm for anything to stick. If you believe the RAP, there is a lack of moisture in the dendritic growth zone at Russell and Great Bend thus it could just be a cold rain. This system moves through pretty quickly limiting the time for the combination of the cold air moving in and the moisture staying in place through the dendritic growth zone. It could stay in the rain/snow mix regime tonight with a very brief snow period at the end (very early Wednesday morning). Given this scenario, snowfall amounts have been decreased to maybe a dusting from Great Bend to Lyons to Durham and points northward. The colder air will continue to push further south bringing a window for a potential rain/snow mix into south central Kansas late tonight/very early Wednesday. This window is brief with roughly one to two hours before drier air moves into the dendritic growth zone and at the surface. Some differences exist in the models with the GFS keeping temperatures higher further south (Wichita metro) which would nix the mix potential. If there is snow in south central Kansas, the expectation is for large flakes, but the thought is that it could stay solely liquid. Stronger post frontal winds were kept in the forecast this evening into Wednesday morning and are representative of the trend from the previous forecast. The winds will diminish in the afternoon. Precipitation chances move out Wednesday morning as the system pushes east and northeast to the middle Mississippi River Valley by mid day Wednesday. Clouds will clear out through the day, and high temperatures should be about seasonal normal in the lower 50s. Thanksgiving forecast: The forecast remains the same for Thursday/Thanksgiving with a fairly nice day in store. High temperatures should be in the lower 50s in north central Kansas to around 60 along the Kansas/Oklahoma border into southeast Kansas. No precipitation is expected. Scattered clouds will be combined with winds at 5 to 15 mph. Therefore one could enjoy an outdoor activity whether it is a stroll, run, visit to the park or football game in advance of or after your holiday meal. .LONG TERM...(Saturday through Tuesday) Issued at 247 PM CST Tue Nov 24 2020 Highlights: 1) Slight chances of precipitation (rain/snow) Saturday into Sunday 2) Temperatures in the low to mid 50s Saturday 3) Cooler Sunday to Tuesday The potential remains for precipitation chances on Saturday as the next system moves across the Southern Plains. Finally there is better agreement with this system. The GFS is a bit quicker and further south while the ECMWF is slower and further north. Given the placement of this system, chances of rain move in on Saturday afternoon and continue thru Sunday with the possibility of a rain/snow mix Saturday night into Sunday morning. Despite the better agreement with the models, there is still uncertainty in the precipitation chances and respective type. A more southern solution would result in even lower if any chances for precipitation. Cooler air is anticipated to move in on Sunday dropping high temperatures by roughly five degrees. Another wave should move through on Sunday to bring in cool air advection for start of next week with high temperatures down to the low to mid 40s. The subsequent wave is expected to track through the Plains mid week to bring another reinforcing shot of cool air keeping highs in the 40s. Temperatures are forecast to be slightly below seasonal normal to start December. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1158 AM CST Tue Nov 24 2020 MVFR cigs and vsbys will continue to most locations today, as low level moisture remains fairly saturated, as low level moisture continues to stream north ahead of a significant storm system located in northern NM. this will lead to scattered SHRA and some VCTS for areas east of the KS Turnpike, with areas of DZ elsewhere for the afternoon hours. For the late afternoon hours into early this evening, this storm system will rapidly move east across southern KS for the evening hours, with a thin line of convection expected to move across southern KS for the evening hours. So will go with prevailing SHRA and VCTS for the KICT and KCNU tafs this evening. Uncertain how far north the embedded TSRA will get, but will include a VCTS mention for KHUT for now, as most of the storms will stay south of highway 50. Most of the convection will move to the east of the forecast area by around 06z. But as the system moves across the area, a prominent deformation zone on the backside of the low pressure area, will lead to a transition of the precip to a mix of rain/snow moving across central KS, and possibly as far south as KICT. So will go with a RASN mix for late tonight into early on Wed for most of the central KS tafs. Clear skies and VFR conditions will return by sunrise on Wed for most locations. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 34 52 33 57 / 80 0 0 0 Hutchinson 32 52 31 54 / 80 0 0 0 Newton 33 49 32 56 / 90 10 0 0 ElDorado 35 50 33 57 / 90 10 0 0 Winfield-KWLD 36 53 34 60 / 80 0 0 0 Russell 28 51 27 49 / 90 0 0 0 Great Bend 29 53 29 49 / 90 0 0 0 Salina 33 51 29 54 / 90 10 0 0 McPherson 32 50 30 54 / 90 10 0 0 Coffeyville 40 54 32 62 / 90 10 0 0 Chanute 39 50 32 60 / 90 10 0 0 Iola 39 49 31 60 / 90 20 0 0 Parsons-KPPF 39 52 32 61 / 90 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...BDK SHORT TERM...VJP LONG TERM...VJP AVIATION...Ketcham
Hazardous Weather Outlook National Weather Service Wichita KS 417 PM CST Tue Nov 24 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 417 PM CST Tue Nov 24 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Evening into Tonight A few strong storms are possible across south central and southeast Kansas this evening. An isolated severe storm is possible, mainly over the counties along the Oklahoma border. The primary threats are nickel to quarter sized hail and wind gusts of 50 to 60 mph. A mix of rain and snow is possible tonight across north central Kansas. Minimal if any accumulation is expected. Any accumulation would be a dusting which may occur on grassy surfaces. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for a rain and snow mix Saturday evening into Sunday morning. There is uncertainty with this system, so check later outlooks for updated information. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement National Weather Service Wichita KS 351 PM CST Tue Nov 24 2020 KSZ047-242230- Barton KS- 351 PM CST Tue Nov 24 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Barton County in central Kansas... * Until 430 PM CST. * At 348 PM CST...National Weather Service meteorologists were tracking a strong thunderstorm near Albert, or just east of Otis...moving northeast at 30 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Olmitz, Galatia and Susank. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3870 9903 3870 9863 3843 9893 3848 9904 TIME...MOT...LOC 2150Z 234DEG 25KT 3850 9900 DARMOFAL
Special Weather Statement
National Weather Service Wichita KS
435 PM CST Tue Nov 24 2020
KSZ082-091-242315-
Harper KS-Kingman KS-
435 PM CST Tue Nov 24 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Harper County in south central Kansas...
Southwestern Kingman County in south central Kansas...
* Until 515 PM CST.
* At 433 PM CST...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Sawyer to near Kiowa...and moving east at 50 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Anthony, Harper, Attica, Nashville, Willowdale, Zenda, Spivey,
Bluff City, Cleveland, Waldron, Corwin, Rago and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3700 9835 3738 9835 3739 9846 3743 9847
3755 9847 3762 9808 3700 9781
TIME...MOT...LOC 2235Z 254DEG 41KT 3746 9870 3698 9850
DARMOFALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CST TUE NOV 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST 5 SW ATTICA 37.19N 98.29W
11/24/2020 M55 MPH HARPER KS TRAINED SPOTTER
A COUPLE BRIEF WIND GUSTS OF 50 TO 55 MPH.
&&Special Weather Statement National Weather Service Wichita KS 548 PM CST Tue Nov 24 2020 KSZ067-082-083-250015- Reno KS-Sedgwick KS-Kingman KS- 548 PM CST Tue Nov 24 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Reno County in south central Kansas... Western Sedgwick County in south central Kansas... Northeastern Kingman County in south central Kansas... * Until 615 PM CST. * At 547 PM CST...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from near Pretty Prairie to Viola...and moving east at 40 mph. wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Wichita, Derby, Haysville, Mulvane, Goddard, Maize, Clearwater, Cheney, Colwich, Garden Plain, Mount Hope, Andale, Viola, West Wichita, Eisenhower National Airport, Cheney Lake, Mt Vernon, Lake Afton and Cheney State Park. LAT...LON 3778 9801 3790 9756 3748 9723 3747 9778 TIME...MOT...LOC 2347Z 247DEG 33KT 3775 9795 3746 9766 DARMOFAL
The Wichita radar (KICT), 38 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
7 hail, 5 thunderstorm wind. Local standard time, as filed.
Power lines were downed due to high winds.
AccuWeather meteorologist measured 59 mph at the intersection of Central and West streets.
Hail covered the ground and was accompanied by 60 mph winds.
Winds were accompanied by quarter sized hail which covered the ground.
Hail was accompanied by 60 mph winds.
Hail was accompanied by half dollar sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930076, 930077, 930078, 930069, 930079, 930070, 930071, 930072, 930080, 930073, 930074, 930075.